In this paper, we consider the following system:
where Ω is a bounded domain in () with smooth boundary, is the outer normal derivative and are positive and continuous functions. Under certain assumptions on and , but without the usual (AR) condition, we prove that the problem has at least one positive strong pair solution (see Definition 1.4 below) by applying a linking theorem for strong indefinite functional.
MSC: 35A01, 35J20, 35J25.
Keywords:fractional Sobolev spaces; linking theorem; nonlinear boundary conditions; strong solution
1 Introduction and main result
In this paper, we mainly study the following system:
Existence results for nonlinear elliptic systems have received a lot of interest in recent years (see [1-12]), particularly when the nonlinear term appears as a source in the equation, complemented with Dirichlet boundary conditions. To our knowledge, about the system with nonlinear boundary conditions, there are not many results. Here we refer to [9,13,14].
In , Li and one of the authors considered
In , Bonder, Pinasco, Rossi studied
They assumed that H satisfied the following conditions:
(see Lemma 1.1 in ). Therefore it is not difficult to verify that any (PS) sequence (or (C)c sequence) of the corresponding functional is bounded in some suitable space.
The crucial part in the nonlinear boundary conditions case is to find the proper functional setting for (1.1) that allows us to treat our problem variationally. We accomplish this by defining a self-adjoint operator that takes into account the boundary conditions together with the equations and considering its fractional powers that satisfy a suitable ‘integration by parts’ formula. In order to obtain nontrivial solutions, we use a linking theorem (see ).
Remark 1.2 (H5) was first introduced by Miyagaki and Souto in . A typical pair of functions , , , ; , satisfy (H1) to (H5). However, the pair of functions , , ; , satisfy (H5) but do not satisfy the usual (AR) condition and () in this paper.
Remark 1.3 The assumptions we impose on f and g are different from the assumptions in . To our best knowledge, it is the first time the group assumptions have been used to deal with a system with nonlinear boundary conditions.
In order to state our main result, first we give a definition.
Our main results is as follows.
The main difficulties to deal with system (1.1) consist in at least three aspects. Firstly, due to the type of growth of the functions f and g, we cannot work with the usual , and then we need fractional Sobolev spaces. Secondly, although we have a variational problem, the functional associated to it always has a strong indefinite quadratic part. So, the functional possesses no mountain-pass structure but the linking geometric structure, which is more complicated to handle. Thirdly, as we do not assume that the functions f and g satisfy the (AR) conditions, it is much more difficult to show that any (C)c sequence is uniformly bounded in E (see Section 2).
To prove Theorem 1.5, we try to find a critical point of the functional Φ (see (2.5)) in E. We prove that Φ has a linking geometric structure and use a linking theorem under (C)c condition (see Theorem 2.1 in ) to get a (C)c-sequence of Φ. The main difficulty now will be to prove that is uniformly bounded in E without the (AR) condition. Then we prove that any (C)c-sequence of Φ is bounded. To overcome this difficulty, we use some techniques used in [12,16] for which the assumptions (H4), (H5) play important roles. As is bounded, then we can prove that has a subsequence which converges to a nontrivial critical point of Φ. Hence, by the strong maximum principle, we can prove that the pair solution is positive.
The paper is organized as follows. In Section 2, we give some preliminaries. We prove our main result in Section 3.
2 Some preliminaries
In this section we mainly give some preliminaries which will be used in Section 3. We follow the structure in .
where u is the solution of
By standard regularity (see ), it follows that is bounded and compact. Hence, . Therefore, in order to see that A (hence ) is self-adjoint, it suffices to prove that A is symmetric (, p.512). In fact, for , applying Green’s formula, we obtain
The following compact result will be useful later.
Proposition 2.1 (Theorem 2.1, )
Associated to B, we have the quadratic form
It is easy to see (one can refer to ) that the bounded self-adjoint operator defined by has exactly two eigenvalues +1 and −1, and that the corresponding eigenvalues and are given by
Moreover, we have
Proof From (1.10), Hölder’s inequality and Proposition 2.1, we have
Similarly, we have
Hence is well defined and bounded in E. A standard argument yields that ℋ is Fréchet differentiable with continuous. By Proposition 2.1 we know that is compact (see  for the details). □
Proof Although the proof is only needed to make some minor modifications as that of Theorem 2.2 in , for the readers’ convenience, we give its detailed proof.
On the other hand, by (1.10) and Proposition 2.1, we have
i.e., . Then from basic elliptic theory (Theorem 9.9, p.9, ) there exists one function such that
Then we get
From (2.10), (2.11) and (2.12), we have
3 The proof of our main result
In this section, we mainly want to prove Theorem 1.5. First we present a linking theorem from . Then we prove that it can be applied to our functional setting stated in Section 2.
Recall that is called a Palais-Smale sequence of a functional I on E at level c ((PS)c-sequence for short) if and in as . If and in as , then will be called a Cerami sequence at level c ((C)c-sequence for short). A standard way to prove the existence of a positive solution to (1.1) is to get a (PS)c or (C)c sequence for Φ and then to prove that the sequence converges to a solution to (1.1). In this paper, we want to get a (C)c sequence by a linking theorem (Theorem 2.1, in ). So, we need to recall some terminology (see, e.g., [11,22]).
where is a total orthonormal sequence in . The topology generated by will be called the τ-topology. Recall from  that a homotopy , where , is called admissible if:
Admissible maps are defined similarly. Recall also that admissible maps and homotopies are necessarily continuous, and on bounded subsets of H the τ-topology coincides with the product topology of and .
Proposition 3.1 (Theorem 2.1, )
Then there exists a (C)c-sequence for Φ, where
which is impossible.
which is impossible, thus the lemma is proved. □
which shows that
We suppose, by contradiction, that
and (3.7) implies that
We may assume, without loss of generality, that
By (H4), we see that
This means that
which shows that
This means that
Since by (3.6) we have that
which shows that
which is impossible.
This shows that
So we have
Proof of Theorem 1.5 Under the assumptions (H1)-(H5), we know that the functional Φ given by (2.5) is in . By Lemma 3.2, there exist and such that , where . By Lemma 3.3, for such an r, there exist and suitable such that , where was given before Lemma 3.3. Note that and for , we have
is and is weakly sequentially lower semicontinuous and is weakly sequentially continuous in . Hence by Proposition 3.1 there exists a (C)c-sequence for Φ, where . By Lemma 3.4, is bounded in E. So, up to a subsequence, we may assume that in E, as . From Lemma 2.2, we know that is compact. So it is easy to check that in . Hence z is a nontrivial solution pair of (1.1). Obviously, is a nonnegative solution pair of (1.1). Applying the strong maximum principle, we obtain that and . This completes the proof. □
The authors declare that they have no competing interests.
JY is mainly in charge of Section 2 and CW is mainly responsible for Section 3. This paper is finished under of our joint efforts. We discuss many times and make many modifications. Both authors read and approved the final manuscript.
The authors were partially supported by NSFC (No. 11071092; No. 11071095; No. 11101171), the PhD specialized grant of the Ministry of Education of China (20110144110001).
Clément, P, de Figueiredo, DG, Mitidieri, E: Positive solutions of semilinear elliptic systems. Commun. Partial Differ. Equ.. 17, 923–940 (1992). Publisher Full Text
Felmer, PL: Periodic solutions of “superquadratic” Hamiltonian systems. J. Differ. Equ.. 102, 188–207 (1993). Publisher Full Text
Hulshof, J, van der Vorst, R: Differential systems with strongly indefinite variational structure. J. Funct. Anal.. 114, 32–58 (1993). Publisher Full Text
Li, GB, Szulkin, A: An asymptotically periodic Schrödinger equation with indefinite linear part. Commun. Contemp. Math.. 4, 763–776 (2002). Publisher Full Text
Miyagaki, OH, Souto, MAS: Superlinear problems without Ambrosetti and Rabinowitz growth condition. J. Differ. Equ.. 245, 3628–3638 (2008). Publisher Full Text
Li, GB, Wang, CH: The existence of a nontrivial solution to a nonlinear elliptic problem of linking type without the Ambrosetti-Rabinowitz condition. Ann. Acad. Sci. Fenn., Ser. A 1 Math.. 36, 461–480 (2011)